Urticaria reaction due to trimebutine confirmed by patch and oral provocation test.
Delayed reaction urticaria due to trimebutine
Article first published online: 4 JUN 2004
Volume 59, Issue 7, pages 789–790, July 2004
How to Cite
Martin-Garcia, C., Martinez-Borque, N., Martinez-Bohigas, D., Torrecillas-Toro, M. and Palomeque-Rodrìguez, M. T. (2004), Delayed reaction urticaria due to trimebutine. Allergy, 59: 789–790. doi: 10.1111/j.1398-9995.2004.00443.x
- Issue published online: 4 JUN 2004
- Article first published online: 4 JUN 2004
- Accepted for publication 6 October 2003
- delayed type reaction;
A 40-year-old nonatopic woman presented with generalized pruritic and erythematous hives without angioedema, 7 days after initiating a therapy with Nolotil® (Boehringer Ingelheim GmbH, Ingeleeim am Rhein, Germany) and Proctolog® (Juste, Madrid, Spain) cream for hemorroids.
Nolotil® and Proctolog® cream were stopped and the patient was successfully treated with intramuscular corticosteroid (6-Metil-prednisolone).
Proctolog® cream contains trimebutine and ruscogenin.
We present a case of delayed reaction urticaria induced by trimebutin.
Patch tests were performed on the upper back with the European Standard Series, Proctolog® cream and its components (trimebutine and ruscogenin).
Oral provocation tests were realized with Nolotil® and trimebutine
European Standard Series were all negative, but the patch tests with Proctolog® cream and trimebutine were positive at 48 (++) and 96 h (+++) (Fig. 1). Twenty controls were entirely negative.
Seventy-two hours after oral provocation test with trimebutine the patient presented generalized urticaria. Oral provocation test with Nolotil® was negative
Trimebutine [2-dimethylamino-2-phenylbutyl 3,4,5-trimethoxybenzoic acid], is an antispasmodic used orally to treat functional bowel disorders (1), and rectally and topically for anal fissures and hemorrhoids (2).
The first adverse effects from topical application were reported by Maffioli et al. in 1975 (3) and Chebanon in 1976 (4), both reports being erythema and/or burning. There is only one article published in the literature about contact allergic dermatitis caused by trimebutine (5).
To our knowledge, delayed-type hypersensitivity urticaria from trimebutine has not previously been reported. The patch test has been demonstrated as a good way for the diagnostic of a type IV hypersensitivity reaction to trimebutine.
We would like to thank our nurse Ms Rosa García for her valuable collaboration.
- 3Utilisation de l'association ruscogenines-trimebutine en patologie anale. Ann Med de Reims 1975;12: 361–363., ,
- 4Experimentation du Proctolog dans les hemorroides et les fissures anales. Gaz Med de France 1976;83: 30.